Multiple Sclerosis Community
A newbie having issues with Copaxone
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

A newbie having issues with Copaxone

Hi everyone!  I've been visiting this forum for the past year or so as I went through the diagnosis process - thank you for all your wonderful questions and answers.  Now I have a question of my own, but first, a little about me:

I'm a 27 year old female and my official diagnosis came right before Christmas 2010.  My presenting symptom was L'Hermitte's sign.  The details of my diagnosis are pretty by the book: several MRIs of both my brain and cervical spine and a lumbar puncture. L'Hermitte's is my main symptom, but I also have been experiencing other sensations - random tingling in various extremities.

I started taking Copaxone a month ago and things have gotten progressively worse in terms of site reactions.  The first few shots with the Autoject were fine, but the intense post-injection pinching pain sent me to manual injections so that I could control the speed of the medicine.  It helped a lot with the pain, but my site reactions are really wearing me down.  So I've been doing the manual injections for a few weeks now, and here is a general time line of one of my injection sites.

Immediately after: burning, pinching, welting - gone within an hour and managable
24 hours: sore, no skin reactions
36 hours: hard, sore, swollen, hot, itchy lump and a red mark around the injection site (about the size of a coaster)
This doesn't go away for another few days and the soreness isn't completely gone in a week.

I am heating before and icing after.  I'm also using cortisone cream to address the itchiness issue.

Now, from what I'm read from other experiences, it seems like this is a normal path and that it will take a few months for my body to start to get used to and "accept" the medicine, if you will.  All these sore spots are wearing me down and I'm hanging on to the idea that this will get better!  Does this get better?  How long did it take to notice an improvement?  The Shared Solutions nurse I talked to was sweet as can be, but seemed to think my lingering soreness was from hitting a muscle and I'm certain that is not the case.

Also, for the first time this evening I'm having a really achy, heavy feeling in my left arm (whole arm).  I did the injection there on Friday night (today is Monday).  Has anyone else had this issue?  Advil has helped a bit, but It's not a fun feeling and it's adding to my frustration :(

Thanks for the input!
Kate


Related Discussions
8 Comments Post a Comment
Blank
338416_tn?1260996698
Well, that's right.  Typically it takes an area (arm, stomach, etc) a couple of months to get used to the medication.  I always had a big baseball-sized welt that would ache all by itself.  It would also itch like crazy.  Unfortunately I would scratch it while asleep, and I would end up with a blood blister.

The soreness is not from hitting a muscle.  What you'll find is those nurses have a script that they follow, and they don't really deviate from that.

Two things to watch out for with Copaxone - lipoatrophy and the IPIR.  SS recommends massaging the area to rub the medicine into the flesh.  Also rotate your injections.    The IPIR is an immediate post-injection reaction.  They're not really sure what causes it, but if you stick to the recommended sites, you should be able to avoid it.  It's unpleasant, but it won't hurt you.  So pay attention to those injection sites, and don't stray!

I saw something recently from Lulu - evidently you can inject yourself during your shower.  Soap up and clean up, and while the skin is soft and warm from the shower, go ahead and inject.  This will help absorption and reduce site reactions.

My SS nurse told me to take a benadryl for the welts.  
Blank
Avatar_f_tn
Thanks!  I am, and will continue to be, diligent about site rotation and rotation within the sites.  I did a ton of research before choosing Copaxone, so I sort of knew what I was getting into.  Honestly, though, I didn't think the site reactions would be this lingering and obnoxious.  It's like a hang nail... not that bad, but super annoying, especially when you have them all over your body!

I've been injecting straight out of the shower or hot packing before if I don't take a shower right before.  Ice after definitely helps and I will try to massage the lumps out - they say to wait 24 hours to massage, right?
Blank
1382889_tn?1404599226
Yes, Kate, wait 24 hrs to massage the lumps out.  And Lulu also said using witch hazel on the site can help with the welts and swelling.

I have been on copaxone about 5 months now and while my site reactions were not nearly as bad as yours current are, mine did produce some welts and lumps.  That diminished over the course of maybe 3 months.

A SS nurse also recommended I gently but firmly press a cotton ball against the injection site for a full minute (no peeking she said), then ice. This seemed to help with the stinging/burning sensation.

Hang in there, it does get better and about that time it's effectiveness will be hitting it's peak too.  I have incorporated going to a massage therapist at least twice a month but I try for weekly.  The one thing I make sure to do is let her know which area she is NOT to massage, but all other areas including arms which are my usual trouble area are fair game.  And I always make sure I see her when she can massage my arms!

Julie
Blank
572651_tn?1333939396
My neuro and I just discussed this last week and I did a separate thread on this very topic -

he suggests using Tucks Medicated Pads (or witch hazel soaked cotton ball) immediately after injecting- it removes the inflammation almost immediately.  

he also said injecting in the shower helps.  You can read the post at

http://www.medhelp.org/posts/Multiple-Sclerosis/Copaxone-tips-from-my-neuro/show/1457676

As for massaging the injection site - DO NOT do it for the first 24 hours.  The massage is to help with the lumps and not intended to disperse the medicine.The best way to do the massage is in the shower under running water so the skin is lubricated.  Massaging it immediately after injecting can possible lead to a worse injection.

Hang in there with the shots - for most of us the irritation goes away and the shots become second nature (well almost!).  A few unfortunate folks end up having to switch therapies, but that doesn't happen to most people.

be well,
Lulu

Blank
704043_tn?1298060444
yes it gets better somewhat,  and welcome!!!   wished we met somewhere else!!  but...
  have a great day!
Blank
Avatar_f_tn
Thanks, all.  I'm still experimenting and will definitely be trying the witch hazel trick!  I read that before I posted this and meant to get some tonight but forgot.  How are you guys massaging out the lumps?  Just with your hands?  Do I need to work on each lump for a few minutes each day until I see a change?  They are so sensitive I don't really want to mess with them, so should I wait to they are less sore or is it worth powering though?

I think I just really needed to know that this does get better... because that's the thought that's keeping me going!!
Blank
1382889_tn?1404599226
It does get better!

As far as massaging goes, it's best to get yourself relaxed and warm (not hot), like from a shower.  Massage in circular motions.  Be gentle, don't hurt yourself. It should loosen up as you slowly and softly get closer to the center of the injection site.  Some areas you may have to massage for a good 15+ minutes.  Put on a good tv show or do some reading.

Julie
Blank
Avatar_f_tn
I changed my injection setting from 4 to 8 and it made a huge difference. It was a suggestion from someone here and I tried it and it helped.  
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Neurology Answerers
987762_tn?1331031553
Blank
supermum_ms
Australia
572651_tn?1333939396
Blank
Lulu54
Dayton, OH
Avatar_f_tn
Blank
essdipity
338416_tn?1260996698
Blank
jensequitur
Fort Worth, TX
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
Avatar_f_tn
Blank
SarahL2491
Alagash, ME